Alert archive / Texas / Wind Advisories in 2009

Wind Advisory 2, NWS Houston/Galveston, TX

February 10, 200913 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Feb 10, 2009, 9:30 AM CST for 13 counties in Texas. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2009, 9:30 AM CST (15:30 UTC)
Expired
Feb 10, 2009, 9:00 PM CST
In force
12 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Fort Bend County, TX, Grimes County, TX, Jackson County, TX, Madison County, TX, Matagorda County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 113 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 3.5 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KHGX 101530
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
930 AM CST TUE FEB 10 2009

...WIND ADVISORY IN EFFECT THROUGH 9 PM FOR AREAS WEST OF A
MADISONVILLE TO FREEPORT LINE...

.A TIGHT PRESSURE GRADIENT IN ADVANCE OF A STRONG STORM SYSTEM
WILL LEAD TO STRONG SOUTH WINDS THIS AFTERNOON AND EVENING.

TXZ176-195>198-210>212-226-227-235>237-110300-
/O.NEW.KHGX.WI.Y.0002.090210T1530Z-090211T0300Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-JACKSON-
MADISON-MATAGORDA-WALLER-WASHINGTON-WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL...
COLLEGE STATION...COLUMBUS...EAGLE LAKE...EDNA...EL CAMPO...
FREEPORT...HEMPSTEAD...LAKE JACKSON...LAKE SOMERVILLE...
MADISONVILLE...MISSOURI CITY...NAVASOTA...PALACIOS...PEARLAND...
PIERCE...PRAIRIE VIEW...RICHMOND...ROSENBERG...SEALY...
SUGAR LAND...WEIMAR...WHARTON
930 AM CST TUE FEB 10 2009

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CST THIS EVENING. 

A TIGHT PRESSURE GRADIENT IN ADVANCE OF A STRONG STORM SYSTEM WILL
LEAD TO STRONG SOUTH WINDS THIS AFTERNOON AND EVENING. AS A
PACIFIC FRONT NEARS THE AREA...THE GRADIENT WILL RELAX AND WINDS
WILL SUBSIDE.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...ESPECIALLY
WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS.

BOATERS IN THE WIND ADVISORY AREA SHOULD USE EXTREME CAUTION IF
VENTURING ONTO AREA LAKES TODAY. THESE WINDS WILL MAKE OPEN
WATERS OF LAKES ROUGH AND HAZARDOUS...AND MAY RESULT IN HIGH WAVES
WHICH MAY TIP OR SWAMP SMALLER CRAFT. FOR YOUR PERSONAL
SAFETY...AVOID THE OPEN WATERS. STAY CLOSE TO SHORE OR AROUND
PROTECTED AREAS.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Feb 10, 6:01 AM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Feb 10, 6:01 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
601 AM CST TUE FEB 10 2009

.AVIATION...
MOSTLY MVFR CEILINGS ARE EXPECTED AREAWIDE TODAY AHEAD OF A COLD FRONT
THAT MOVES THROUGH THE AREA OVERNIGHT TONIGHT. MODERATE/STRONG SOUTH
WINDS ARE REFLECTED IN THE 12Z TAFS WITH MOST LOCATIONS CARRYING
15 TO 20 KNOTS WITH GUSTS CLOSE TO 30 KNOTS. WEST WINDS 10 TO 15 KNOTS
CAN BE EXPECTED AFTER THE FRONTAL PASSAGE. MAINLY -RA/-SHRA CAN BE EXPECTED
THIS MORNING FOLLOWED BY A BREAK IN THE AFTERNOON. A LINE OF SHRA/TSRA
IS EXPECTED OVERNIGHT WITH THE PASSAGE OF THE COLD FRONT.  42
&&

.PREV DISCUSSION... /ISSUED 417 AM CST TUE FEB 10 2009/

DISCUSSION...
MOSAIC CR LOOP CONTINUE TO INDICATE SCATTERED -SHRA MOVING ACROSS
CENTRAL AND NORTHEAST SECTIONS OF CWFA EARLY THIS MORNING.
PRESSURE GRADIENT REMAINING QUITE TIGHT TODAY AND INTO THE EVENING
RESULTING IN BRISK GUSTY SOUTHERLY WINDS. UPPER LEVEL LOW OVER UTAH
WILL RAPIDLY MOVE TO NORTHWEST TEXAS BY TONIGHT BRINGING WIDESPREAD
LIFT ACROSS THE REGION ESPECIALLY OVER NORTH TEXAS. AIR MASS BECOMING
MORE UNSTABLE LATER THIS AFTERNOON. CAPES/LIS INCREASING JUST
AHEAD OF FRONT WHEN IT MOVES ACROSS OUR REGION TONIGHT. HELICITY VALUES
QUITE IMPRESSIVE AS PER MODEL SOUNDINGS. FRONT IS EXPECTED TO APPROACH
NORTHWEST ZONES AROUND MIDNIGHT AND SHOULD REACH COAST CLOSE TO OR
JUST BEFORE 12Z WEDNESDAY MORNING. WEAK CAPPING IS INDICATED PRIOR TO
FROPA BUT FRONTAL FORCING SHOULD BREAK THIS. SPC INDICATE MODERATE RISK
OVER NORTHEAST TEXAS TODAY THROUGH TONIGHT WITH OUR REGION UNDER SLIGHT
RISK. WITH LESS CAPPING NORTHERN ZONES BELIEVE (FOR NOW) THAT
REGION SHOULD HAVE HIGHER CHANCES OF STORMS BECOMING SEVERE
TONIGHT AND WE INDICATED THIS IN OUR ZFPHGX. MUCH DRIER AIR WILL USHERED
BY THIS FRONT ON WEDNESDAY. TEMPERATURES HOWEVER WILL BE ABOVE
SEASONAL NORMAL VALUES. OVERNIGHT TEMPERATURES WILL BE CLOSE TO SEASONAL
VALUES WEDNESDAY NIGHT WITH DRY AIR IN PLACE AND RELATIVELY LIGHT
WINDS LEADING TO RADIATIONAL COOLING. HIGH PRESSURE MOVING EAST OF
REGION AND FALLING PRESSURES OVER WESTERN HIGH PLAINS WILL RESULT
IN ONSHORE FLOW RETURNING TO OUR REGION LATER ON THURSDAY. AN UPPER
LEVEL DISTURBANCE WILL MOVE ACROSS THE MID SECTION OF CONUS AND
ENERGY FROM THIS SYSTEM WILL REMAIN MAINLY NORTH OF OUR CWFA. A
COLD FRONT IS INDICATED TO MOVE ACROSS OUR REGION FRIDAY. WE SHALL KEEP
POPS (FOR NOW) AT 20 PERCENT BUT THIS PROBABLY WILL ADJUSTED
UPWARD THE NEXT 2 DAYS. GFS INDICATE INCREASING ISENTROPIC LIFT LATER
IN THE COMING WEEKEND WITH LOW LEVEL EASTERLY FLOW OVER OUR REGION
AND PASSING IMPULSES IN THE UPPER LEVEL WSW FLOW. ANOTHER FRONT IS
INDICATED BY BOTH GFS AND ECMWF TO MOVE ACROSS OUR REGION ON TUESDAY.
37

MARINE...
MODERATE TO STRONG ONSHORE WINDS ALONG WITH INCREASING SEAS WILL
PREVAIL TODAY AND TONIGHT. FLAGS ARE A LITTLE MESSY. FOR THE BAYS...
HAVE CAUTION THROUGH 3 PM THIS AFTERNOON THEN ADVISORY FLAGS UNTIL 3
AM TOMORROW MORNING. FOR THE NEARSHORE WATERS...HAVE CAUTION THROUGH
3 PM THIS AFTERNOON THEN ADVISORY FLAGS UNTIL 6 AM TOMORROW MORNING.
FOR THE OFFSHORE WATERS...AN ADVISORY IS CURRENTLY IN EFFECT AND
WILL CONTINUE UNTIL AT LEAST 6 AM TOMORROW MORNING. WIND SPEEDS ARE
STILL EXPECTED TO PEAK SOME TIME TONIGHT AHEAD OF AN APPROACHING
PACIFIC COLD FRONT. WAVE HEIGHTS WILL LIKELY TOP OUT SOMEWHERE
BETWEEN 10 AND 15 FEET BEFORE THE FRONT MOVES ON THROUGH. WE STILL
COULD SEE PERIODS OF SEA FOG DEVELOP BEFORE THE FRONT COMES ON
THROUGH. A LINE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND
AHEAD OF THE FRONT AS IT RACES WEST TO EAST THROUGH THE REGION LATE
TONIGHT AND EARLY TOMORROW MORNING (FRONTAL PASSAGE TIMING LOOKS
SOMETHING LIKE BETWEEN 1 AM AND 3 AM FOR MATAGORDA BAY... BETWEEN
3 AM AND 5 AM FOR GALVESTON BAY...AND THEN EAST OF OUR GULF WATERS
BETWEEN 7 AM AND 9 AM). OFFSHORE WINDS BEHIND THE FRONT WEAKEN IN
THE AFTERNOON AS HIGH PRESSURE SETTLES OVER THE AREA. A LIGHT TO
MODERATE ONSHORE FLOW DEVELOPS ON THURSDAY AND THURSDAY NIGHT AHEAD
OF THE NEXT COLD FRONT THAT IS EXPECTED TO MOVE THROUGH THE AREA
FRIDAY EVENING.  42

FIRE WEATHER...
FROM WEDNESDAY MORNING THROUGH EARLY WEDNESDAY EVENING...RELATIVE
HUMIDITIES VALUES IN A 15 TO 25 PERCENT RANGE ARE ANTICIPATED ACROSS
MUCH OF SOUTHEAST TEXAS IN THE WAKE OF A PASSING PACIFIC COLD FRONT.
WIND SPEEDS ARE NOT EXPECTED TO REACH RED FLAG WARNING CRITERIA
ACROSS INLAND LOCATIONS...SO A FIRE WEATHER WATCH IS NOT NEEDED. IF
THE WIND FORECAST FOR WEDNESDAY BECOMES A LITTLE STRONGER ACROSS THE
INLAND COUNTIES...A FIRE WEATHER WATCH AND/OR A RED FLAG WARNING
MIGHT BE NEEDED. IT IS A DIFFERENT STORY FOR THE COASTAL COUNTIES.
FOR THIS AREA...THERE IS NO WIND CRITERIA. WITH EXCEPTIONALLY DRY
CONDITIONS LIKELY...A FIRE WEATHER WATCH WILL BE ISSUED FOR
BRAZORIA...GALVESTON...JACKSON AND MATAGORDA COUNTIES FROM 9 AM
THROUGH 7 PM (CHAMBERS COUNTY IS LEFT OUT FOR NOW DUE TO SLIGHTLY
HIGHER ANTICIPATED RELATIVE HUMIDITY VALUES). THIS WATCH WILL LIKELY
BE UPGRADED TO A RED FLAG WARNING EARLY ON WEDNESDAY MORNING.   42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  51  76  44  74 /  30  60  10   0  10
HOUSTON (IAH)              74  56  73  45  73 /  30  60  20   0  10
GALVESTON (GLS)            71  60  71  55  67 /  20  60  20   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: BRAZORIA...GALVESTON...
     JACKSON...MATAGORDA.

GM...SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 3 AM CST
     WEDNESDAY FOR THE FOLLOWING ZONES: GALVESTON BAY...
     MATAGORDA BAY.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 3 PM CST THIS
     AFTERNOON FOR THE FOLLOWING ZONES: GALVESTON BAY...
     MATAGORDA BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT
     20 NM.

     SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
     WEDNESDAY FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
     THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

&&

DISCUSSION...37
AVIATION/MARINE/FIRE...42
Hazardous weather outlook, Feb 10, 4:34 AM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
434 AM CST TUE FEB 10 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-111200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
434 AM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THE PRESSURE GRADIENT ACROSS THE REGION WILL REMAIN TIGHT
RESULTING IN BRISK AND GUSTY SOUTHERLY WINDS MAINLY DURING THE
LATE MORNING THROUGH THE EVENING HOURS. EXPECT WINDS OF 15 TO
25 MILES AN HOUR WITH OCCASIONAL HIGHER GUSTS.

A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED PACIFIC COLD FRONT
WILL CROSS THE AREA TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP BEGINNING LATE THIS AFTERNOON...EVOLVING INTO A SQUALL
LINE THAT WILL AFFECT PORTIONS OF SOUTHEAST TEXAS AFTER MIDNIGHT. DUE
TO STRONG SHEAR IN THE LOW LEVELS OF THE ATMOSPHERE THE POTENTIAL
EXISTS FOR SOME OF THE STORMS TO BECOME SEVERE. THE PRIMARY RISK
AREA WILL BE TO THE NORTH OF A LINE FROM BRENHAM TO NEW WAVERLY
TO LIVINGSTON. THE PRIMARY SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND HAIL...WITH THE POTENTIAL FOR ISOLATED
TORNADOES. A CAPPING INVERSION MAY LIMIT THE SOUTHERN EXTENT OF
THE SQUALL LINE.

.DAY TWO...WEDNESDAY...

A FIRE WEATHER WATCH WILL BE IN EFFECT FOR BRAZORIA...GALVESTON...
JACKSON AND MATAGORDA COUNTIES...FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING.

THE COMBINATION OF DRY FUELS AND VERY LOW HUMIDITY LEVELS WILL SET THE
STAGE FOR THE POSSIBILITY OF RAPID FIRE GROWTH IN THE WAKE OF A
COLD FRONT. RELATIVE HUMIDITY VALUES ARE EXPECTED TO FALL BELOW 20
PERCENT AROUND MID MORNING AND PERSIST BELOW 20 PERCENT UNTIL
AROUND SUNSET.

.DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TUESDAY AFTERNOON AND
NIGHT...MAINLY NORTH OF A BRENHAM TO NEW WAVERLY TO LIVINGSTON
LINE.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 11:47 PM CSTSmall Craft AdvisoryHGX33 hr
Feb 10, 4:22 AM CSTFire Weather WatchHGXBrazoria, Galveston, Jackson, Matagorda24 hr

Nearby

Wind Advisories in Texas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.